Indiana, 2009

Flood in Indiana, February 28, 2009

February 28, 2009 · NWS IND · 1 event in 1 county or zone

Rainfall of one quarter to slightly over one inch from a cold frontal passage caused lowland flooding to return to portions of the Wabash River at the very end of February and into early March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Rainfall of one quarter to slightly over one inch from a cold frontal passage caused lowland flooding to return to portions of the Wabash River at the very end of February and into early March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 28, 12:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 28, 12:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1205 AM EST SAT FEB 28 2009

.AVIATION...DISCUSSION FOR 280600Z TAF ISSUANCE.

MVFR CIGS CONTINUE TO THE THE RULE ACROSS THE REGION.  LOW PRESSURE
WILL DEVELOP ACROSS MS AND AL THROUGH THE MORNING HOURS...AND WITH
HIGH PRESSURE OVER THE GREAT LAKES...WILL KEEP A GRADIENT FOR
MODERATE WINDS. TIME SERIES AND FORECAST SOUNDINGS INDICATE RH
BETTER THAN 80 PERCENT IN THE BOUNDARY LAYER AND AN INVERSION
BEWTEEN 2500 AND 3000 FT AGL.  THUS...AM THINKING THAT SOME FOG
COULD BE POSSIBLE TOWARDS SUNDAY MORNING.

&&

.DISCUSSION...SFC ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRES NEAR
QUEBEC MOVING RAPIDLY NE. HIGH PRES WAS BUILDING AND THE UPPER
MIDWEST. H2O VAPOR IMAGERY SHOWS NEXT S/W OVR WY. NRNLY SFC FLOW WAS
IN PLACE ACRS CENTRAL INDIANA UNDER CLOUDY SKIES AND DEW POINT TEMPS
IN THE 20S.

MAIN FORECAST CHALLENGE TDY WL BE TEMPS AND PCPN.

MODELS SHOW GOOD AGREEMENT AND WL USE A BLEND. HIGH PRES IS EXPECTED
TO PUSH ACRS THE GRT LKS THROUGH THE WEEKEND...AND WL KEEP A DRY AND
COOL NE LOWER LVL FLOW ACRS INDIANA. THIS WL BE KEY WITH THE
APPROACH OF THE NEXT S/W OVR WY. STRONG UPPER RIDGING IN THE WRN
UNITED STATES AND A DEVELOPING STRONG UPPER TROUGH IN THE EAST WL
HELP STEER THE APPROACHING S/W TO THE LWR MISSISSIPPI RVR VALLEY AND
THEN ACRS TN. THE BEST DYNAMICS AND FORCING WITH THE SYSTEM WL
REMAIN FAR SOUTH OF INDIANA...OVR KY AND TN. LOWER LVL Q VECTORS
CONVERGENCE AND 295K ISENTROPIC SFC SHOWS BEST SET UP FAR SOUTH OF
CENTRAL INDIANA WITH SUBSIDENCE SETTING UP ACRS OUR RGN IN RESPONSE
TO HIGH ACRS THE GRT LKS.  FORECAST SOUNDINGS SHOW VERY DRY LOWER
LVLS ACRS THE AREA...BUT SATURATION ALOFT. HENCE...FEEL ANY PCPN WL
FALL AS VIRGA AS THE COOL DRY NE LOWER LVL FLOW EVAPORATES ANY PCPN.
THUS CLOUDY SKIES TONIGHT AND SAT. WL LEAN AOB GUIDANCE TEMPS FOR
LOWS TONIGHT AND FOR HIGHS ON SAT.

TIME SECTIONS CONTINUE TO SHOW CLOUDS LINGERING ACRS THE AREA ON SAT
EVENING...BUT HINT AT A DEPARTURE ON SAT NIGHT AS THE LOW DEPARTS
EASTWARD AND A RIDGE OF HIGH PRES OVR THE CENTRAL PLAINS BEGINS TO
BUILD IN. CONFIDENCE IS LOW WHEN CLOUDS WL ACTUALLY DEPART ON SAT
NIGHT...BUT WL INTRODUCE A DECREASING CLOUDINESS TREND ALONG BUT
STICK CLOSE TO MAVMOS FOR LOWS.

WL LEAN TO THE COOLER SIDE OF HIGH TEMPS ON SUNDAY WITH PTCLDY
CLOUDY SKIES AND SUBSIDENCE EXPECTED UNDERNEATH THE RIDGE.
FURTHERMORE...GOOD CAA CONTINUES. WINDS ARE EXPECTED TO DROP OFF ON
SUNDAY NIGHT UNDER CLEAR SKIES...THUS WL LEAN AOB MAVMOS ON LOWS.

AS FOR THE EXTENDED...A STRONG RIDGE WL BUILD ACRS THE WRN UNITED
STATES ON MONDAY AND TUESDAY...KEEPING TEMPS BELOW NORMAL AS DRY WX
WL CONTINUE DUE TO THE LACK OF ANY MOISTURE. GFS PUSHING A WEAK AREA
OF LOW PRES ACROSS INDIANA ON TUESDAY...BUT WITH A LACK OF MOISTURE
AND UPPER SUPPORT...PCPN CHCS ATTM SEEM RATHER LOW FOR THIS
DISORGANIZED SYSTEM.

ANOTHER AREA OF HIGH PRES WL PUSH TOWARD THE GRT LKS ON WED AS THE
UPPER RIDGE ACRS THE WEST BEGINS TO SLIDE TO THE EAST. THUS MORE DRY
WX WITH A WARMING TREND.

FINALLY BY THURSDAY NIGHT SFC FLOW BECOMES A BIT MORE SOUTHERLY AS
INDIANA IS ON THE BACKSIDE OF THE PREVIOUSLY MENTIONED AREA OF HIGH
PRES. ATTM WL INCLUDE SOME LOW CHC POPS AS A WARM FRONT IS EXPECTED
TO PUSH TOWARD INDIANA ON THURSDAY NIGHT...BUT CONFIDENCE THIS FAR
OUT IS STILL RATHER LOW. WARMER TEMPS ON FRIDAY IN THE WAKE OF THE
FRONT AS SW FLOW RESUMES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...DWM
PUBLIC...PUMA
Hazardous weather outlook, Feb 27, 2:59 PM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EST FRI FEB 27 2009

INZ021-028>031-035>049-051>057-060>065-067>072-282000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
259 PM EST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tippecanoe

When
February 28, 3:00 AM EST to 11:59 PM EST
Where
Tippecanoe County, 1.41 mi SW of (Laf)purdue Univ Laf to 2.1 mi SW of Elston
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.403, -86.945

Very minor flooding occurred along the Wabash River in Tippecanoe County, including in and near Lafayette, due to heavy rain. The river crest was less than one foot above flood stage. This event continued into March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156910.